Hi, let me briefly tell you about myself. I'm a 21 year old male, 6 feet tall, and weigh 145 pounds (pretty skinny too.)
I've been taking 0.112 MG of levothyroxine every day for the last few years since I suffer from a hpo-thyroid. When I was diagnosed with hypothyroidism about 2 1/2 years ago, I was a senior in high school, very athletic, and didn't have signs of any symptoms at all.
Anyway, I've been away to college for about a year now, and my doctor has been wanting me to come in about every 4 months to take my blood. This way he can monitor my thyroid levels to make sure I'm taking the correct dosage (The doctor hasn't changed my dosage levels in two years). Unfortunately, my doctor's office is not open on the weekend, so it is impossible for me to get my blood taken regularly. When I called the office to get another refill, I scheduled an appointment on my spring break at the beginning of March, and asked to get a refill. The nurse told me that I was supposed to come in to a few months ago so they could monitor my thyroid levels, and then she REFUSED to give me a refill even before talking to my doctor!
Here is my question-> Don't you think its dangerous for me to suddenly stop taking my medication for a few months??? Also, the point of getting my blood taken is to see if my thyroid levels are normal, and aren't they going to be totally out of wack if I just stop taking my meds? Should I try to talk directly to my doctor, and not some nurse that is refusing to give me a refill, and probably won't even consolidate with my doctor about this?
I'm kind of clueless when it comes to this kind of stuff, so any help/comments are welcomed!
I am also curious as to why the doctor started you on thyroid meds in the first place, when you had no symptoms. Were you diagnosed as having the most common cause for hypothyroidism, which is Hashimoto's Thyroiditis? Can you please post your thyroid test results and reference ranges shown on the lab report?
As Lazy Moose mentioned there are other ways to get lab tests done. I also expect that if you explain your situation and promise to get in for new tests in March, they will likely relent and give you a script to tide you over until then.
They started me on thyroid medication because they randomly checked my blood work a few years ago, and I believe they noticed they my TH3 (orTH4?) was too low. I was kind of surprised that I had a hypo-thyroid since I am really skinny, and if anything need to gain weight. After taking the medication, I didn't experience any changes, but now that I suddenly stopped taking it, I feel really drowsy and just slept like 12 hours, when I usually just sleep about 8 hours. I'm going to try to call them again when they open to see if they will give me enough meds until my March appointment, but by then, I would have already gone a week without them.
Assuming that the doctor correctly diagnosed you as hypothyroid then you need to continue to take the meds. You should go ahead Monday and request enough to get you through until spring break. If the nurse resists again, explain that you have been out of meds for 8 days, and ask if you need to speak the doctor.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.